Nebraska, 2011

Hail and Damaging Wind in Nebraska, May 29, 2011

May 29, 2011 · NWS OAX · 6 events in 5 counties and zones

Thunderstorms developed north of a warm front that was in southeast Nebraska and southwest Iowa during the evening of 5/29. Warm mid level temperatures limited the coverage of the storms early in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed north of a warm front that was in southeast Nebraska and southwest Iowa during the evening of 5/29. Warm mid level temperatures limited the coverage of the storms early in the evening. However, an increasing low level jet helped fuel a wider coverage of storms later in the evening in northeast Nebraska and a few storms that developed on the dry-line in Kansas managed to work into far southeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 29, 2:25 PM CST, 6 hours 14 minutes earlier.

Area forecast discussion, May 29, 2:25 PM CST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 PM CDT SUN MAY 29 2011

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.

FOR TONIGHT WILL MAINTAIN HIGH CHC POPS NORTH ASSOCIATED WITH
WARM FRONT LIFTING INTO THE DAKOTAS/NRN IA. HOWEVER...APPEARS THAT
THERE IS AT LEAST A SLGT CHANCE FOR ISOLATED CONVECTION INITIATING
THIS EVENING WITHIN A NARROW GAP OF WEAK CAPPING EXTENDING FROM ABOUT
WEST-CENTRAL IA TO NORTH-CENTRAL KS. NEAR TERM HIRES PROGS...HRRR/4KM
WRF/ARW4/NMM4...ALL IN GOOD AGREEMENT WITH THIS. ON MONDAY
DISTINCT POSSIBILITY FOR SIGNIFICANT SEVERE WEATHER...TORNADIC
STORMS...LATE AFTN/EARLY EVENING OVER NORTHEAST NEB ASSOCIATED WITH
STRONG COLD FRONT SWEEPING EWD ACROSS THE CNTRL PLAINS/DAKOTAS/UPPER
MIDWEST. IMPRESSIVE COMPOSITE PARAMETERS ADVERTISED PROMPTING SPC
TO GO WITH A MODERATE RISK IN DAY 2. DEEP SHEAR 40-60KT...0-1KM SRH
200 M2/S2...MUCAPES 2500-3000 J/KG. COLD FRONT SHOULD BE CLEAR OF
THE CWA BY MORNING RUSH TUESDAY. ANOTHER WARM FRONT LIFTS THRU CNTRL
PLAINS ON WED...AND THINK THERE IS AT LEAST A SMALL CHANCE FOR
CONVECTION ON WEAKER EDGE OF CAP.

.LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY.

GOING EXTENDED PD FCST IN PRETTY GOOD SHAPE...SO ONLY MINOR
ADJUSTMENTS MADE. WARM FRONT ASSOCIATED WITH AREA OF SFC LOW PRESSURE
OVER MT WILL LIFT THRU THE CNTRL PLAINS AND IS PROGGED TO BE CLEAR OF
THE NRN CWA EARLY THURSDAY MORNING AND GOING FCST HAS SLGT POPS
NORTH. AT THIS POINT COULD EASILY REMOVE THEM...BUT CANNOT TOTALLY
DISCOUNT ISOLATED STORMS POPPING UP ALONG 850MB FRONT. SO FOR SAKE OF
ADVANCING  POTENTIAL FLIP-FLOP WILL LEAVE TOKEN 20S IN. OTHERWISE
INTERESTING SFC PATTERN ON TAP BEGINNING LATE THURSDAY NIGHT. BOTH
GFS/ECM DEPICT A COLD FRONT DROPPING THRU THE NRN PLAINS...BUT THEN
STALLS OUT WHEN SOUTHERLY RETURN FLOW ASSOCIATED WITH SFC HIGH OVER
THE SERN STATES...INCREASES OVER THE CNTRL PLAINS AND BRINGS THE
ADVANCING BNDRY TO A HALT ON FRIDAY. GFS AND ECM THEN DIFFER ON BNDRY
POSITIONING. GFS SHOWS FRONT LIFTING SLIGHTLY TO THE NORTH WHILE THE
ECM STALLS IT OUT ALONG THE NEB/KS...IA/MO BORDER. THEREFORE HAVE
DECIDED TO KEEP REST OF EXTENDED PDS DRY CONSIDERING HIGH MLCINH/NO
SIGNIFICANT SHORTWAVE TROF PASSING THRU TO WEAKEN CAP/UNCERTAINTY
HOW SFC BNDRY WILL MEANDER OVER THE CNTRL PLAINS.

DEE

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

SURFACE WARM FRONT CONTINUED TO PRESS NORTH AND AT 29/19Z WAS JUST
SOUTH OF A LNK-PMV LINE.  CIGS SOUTH OF FRONT HAVE IMPROVED TO HIGH
END OF MVFR OR JUST ABOVE WHILE FARTHER NW CIGS HAD DROPPED INTO IFR
OR LIFR CATEGORY ALONG WITH VISIBILITY RESTRICTIONS IN FOG.  WITH
LOW LVL JET INCREASING TONIGHT EXPECT FRONT TO CONTINUE LIFTING NWD
AND MIXING FORECAST SOUTH OF FRONT SHOULD KEEP ANY FOG FROM
REFORMING AND ANY CIGS LIKELY ABOVE MVFR RANGE.  HOWEVER...THIS
IMPROVEMENT MAY NOT REACH KOFK UNTIL MONDAY MORNING.  VERY STRONG
SOUTH WINDS WILL DEVELOP MEMORIAL DAY WITH THUNDERSTORMS LIKELY BY
MONDAY EVENING.  THUNDERSTORMS THIS EVENING WERE FORECAST TO REMAIN
SW OR NE OF TAF SITES.

CHERMOK

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 10 AM TO 7 PM CDT MONDAY FOR NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088>093.

IA...WIND ADVISORY FROM 10 AM TO 7 PM CDT MONDAY FOR IAZ043-055-056-
     069-079-080-090-091.

&&
Hazardous weather outlook, May 29, 4:23 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
523 PM CDT SUN MAY 29 2011

NEZ016>018-030>033-042>044-301100-
ANTELOPE-BOONE-COLFAX-CUMING-DODGE-MADISON-PIERCE-PLATTE-STANTON-
WAYNE-
523 PM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA

.DAY ONE...TONIGHT AND MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER THE OUTLOOK THIS EVENING...
PARTICULARLY FOR AREAS NORTH OF I-80.

ON MONDAY...THERE IS A GOOD CHANCE FOR LATE AFTERNOON SEVERE
THUNDERSTORMS DEVELOPING OVER PORTIONS OF NORTHEAST NEBRASKA...
SPECIFICALLY ALONG AND WEST OF A LINE FROM ABOUT WAYNE TO COLUMBUS.
TORNADIC STORMS ARE THE PRIMARY THREAT...ALONG WITH LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY OVER THE OUTLOOK AREA MONDAY NIGHT ALONG A
COLD FRONT SWEEPING ACROSS THE CENTRAL PLAINS. SEVERE WEATHER IS
POSSIBLE ANYWHERE ALONG THE FRONT MONDAY EVENING. TORNADIC
THUNDERSTORMS WILL BE ESPECIALLY POSSIBLE OVER NORTHEAST NEBRASKA.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE AREA ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVER NORTHEAST NEBRASKA
MONDAY AFTERNOON AND EVENING.

IAZ043-055-056-069-079-080-090-091-NEZ015-034-045-052-053-067-068-
091-093-301100-
BURT-CASS-DOUGLAS-FREMONT IA-HARRISON IA-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-POTTAWATTAMIE IA-RICHARDSON-SARPY-
SHELBY IA-THURSTON-WASHINGTON-
523 PM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS THIS EVENING.

FLOODING WILL CONTINUE ALONG MOST OF THE MISSOURI RIVER THROUGH
TONIGHT. FLOODING WILL BE MOST PRONOUNCED AROUND AND DOWNSTREAM OF
PLATTSMOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY OVER THE OUTLOOK AREA MONDAY NIGHT ALONG A
COLD FRONT SWEEPING ACROSS THE CENTRAL PLAINS. SEVERE WEATHER IS
POSSIBLE ANYWHERE ALONG THE FRONT MONDAY EVENING WITH LARGE AND
DAMAGING WINDS POSSIBLE.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE AREA ON
WEDNESDAY.

FLOODING WILL PERSIST ALONG MOST OF THE MISSOURI RIVER NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

THERE IS A CHANCE SPOTTER ACTIVATION WILL BE NEEDED MONDAY EVENING.

NEZ050-051-065-066-078-088>090-092-301100-
BUTLER-GAGE-JEFFERSON-JOHNSON-LANCASTER-PAWNEE-SALINE-SAUNDERS-
SEWARD-
523 PM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA

.DAY ONE...TONIGHT AND MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER THE OUTLOOK THIS EVENING. ON
MONDAY AFTERNOON...THERE IS A CHANCE FOR SEVEVE STORMS MAINLY WEST
OF A LINE FROM WAHOO TO BEATRICE. THE PRIMARY THREAT BEING LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY OVER THE OUTLOOK AREA MONDAY NIGHT ALONG A
COLD FRONT SWEEPING ACROSS THE CENTRAL PLAINS. SEVERE WEATHER IS
POSSIBLE ANYWHERE ALONG THE FRONT MONDAY EVENING WITH LARGE AND
DAMAGING WINDS POSSIBLE.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE AREA ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WMAY BE NEEDED OVER SOUTHEAST NEBRASKA MONDAY
AFTERNOON AND EVENING.

NEZ011-012-301100-
CEDAR-KNOX-
523 PM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER THE OUTLOOK THIS EVENING...
PARTICULARLY FOR AREAS NORTH OF I-80.

ON MONDAY...THERE IS A GOOD CHANCE FOR LATE AFTERNOON SEVERE
THUNDERSTORMS DEVELOPING OVER PORTIONS OF NORTHEAST NEBRASKA...
SPECIFICALLY ALONG AND WEST OF A LINE FROM ABOUT WAYNE TO COLUMBUS.
TORNADIC STORMS ARE THE PRIMARY THREAT...ALONG WITH LARGE HAIL AND
DAMAGING WINDS.

FLOODING WILL CONTINUE ALONG MOST OF THE MISSOURI RIVER...AND BE
MOST PRONOUNCED IN NORTHERN KNOX AND CEDAR COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY OVER THE OUTLOOK AREA MONDAY NIGHT ALONG A
COLD FRONT SWEEPING ACROSS THE CENTRAL PLAINS. SEVERE WEATHER IS
POSSIBLE ANYWHERE ALONG THE FRONT MONDAY EVENING. TORNADIC
THUNDERSTORMS WILL BE ESPECIALLY POSSIBLE OVER NORTHEAST NEBRASKA.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE AREA ON
WEDNESDAY.

FLOODING WILL PERSIST ALONG MOST OF THE MISSOURI RIVER NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED OVER NORTHEAST NEBRASKA
MONDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 29, 6:06 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
706 PM CDT SUN MAY 29 2011

NEZ051-065-066-300045-
LANCASTER NE-SAUNDERS NE-SEWARD NE-
706 PM CDT SUN MAY 29 2011

...SPECIAL WEATHER STATEMENT FOR EASTERN SEWARD...SOUTHWESTERN
SAUNDERS AND NORTHERN LANCASTER COUNTIES UNTIL 745 PM CDT...

AT 704 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PLEASANT DALE...OR 15 MILES WEST OF
LINCOLN...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. THIS STORM COULD RAPIDLY INTENSIFY AND
BECOME SEVERE AS WELL.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GARLAND...
  VALPARAISO...
  PAWNEE STATE RECREATION AREA...
  MALCOLM...
  BRANCHED OAK STATE RECREATION AREA...
  RAYMOND...
  DAVEY...
  CERESCO...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DEWALD
Local storm report, May 29, 6:43 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
743 PM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     HAIL             ELKHORN                 41.28N 96.24W
05/29/2011  E1.25 INCH       DOUGLAS            NE   NWS EMPLOYEE

            MOSTLY NICKEL SIZE AND SMALLER. SOME AROUND QUARTER SIZE
            AND A FEW UP TO HALF DOLLAR SIZE. LARGEST ONES WERE NOT
            ROUND BUT SPIKEY.

&&

MILLER
Special weather statement, May 29, 8:19 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
919 PM CDT SUN MAY 29 2011

NEZ016-017-030-031-300300-
ANTELOPE NE-BOONE NE-MADISON NE-PIERCE NE-
919 PM CDT SUN MAY 29 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN ANTELOPE...SOUTHWESTERN
PIERCE...NORTHWESTERN MADISON AND NORTHEASTERN BOONE COUNTIES UNTIL
1000 PM CDT...

AT 918 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHWEST OF NEWMAN GROVE...OR 25 MILES
SOUTHWEST OF NORFOLK...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MEADOW GROVE...
  BATTLE CREEK...
  TILDEN...

DEWALD
Special weather statement, May 29, 8:22 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
922 PM CDT SUN MAY 29 2011

NEZ088-300300-
JEFFERSON NE-
922 PM CDT SUN MAY 29 2011

...SPECIAL WEATHER STATEMENT FOR JEFFERSON COUNTY UNTIL 1000 PM
CDT...

AT 918 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF NARKA...OR 41 MILES SOUTHWEST
OF BEATRICE...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FAIRBURY...
  PLYMOUTH...
  REYNOLDS...
  ALEXANDRIA STATE RECREATION AREA...
  DAYKIN...
  JANSEN...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

DEWALD
Local storm report, May 29, 8:39 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
939 PM CDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             FAIRBURY                40.14N 97.18W
05/29/2011  E0.75 INCH       JEFFERSON          NE   EMERGENCY MNGR

            WINDS GUSTING TO 40 MPH.

&&

VDEWALD

The radar

The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 02:40 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jefferson

When
May 29, 8:39 PM CST
Where
Jefferson County, 0.87 mi SW of Fairbury
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.140, -97.180

Accompanied by wind gusts of 40 mph.

Hail, Jefferson

When
May 29, 8:44 PM CST
Where
Jefferson County, 0.69 mi N of Jansen
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.190, -97.080

Thunderstorm Wind, Antelope

When
May 29, 9:10 PM CST
Where
Antelope County, 0.51 mi W of Clearwater
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.170, -98.190

Thunderstorm wind gusts estimated at close to 60 mph downed tree limbs in the area.

Hail, Pierce

When
May 29, 9:12 PM CST
Where
Pierce County, 5.55 mi S of Foster
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.200, -97.680

Hail, Cedar

When
May 29, 9:42 PM CST
Where
Cedar County, 0.86 mi NE of Magnet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.460, -97.470

Hail, Knox

When
May 29, 10:42 PM CST
Where
Knox County, 1.67 mi WNW of Santee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.840, -97.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296132, 296133, 296134, 296135, 296136, 296137.